Morris identities and the total residue for a system of type Ar

  • Velleda Baldoni-Silva
  • Michèle Vergne
Part of the Progress in Mathematics book series (PM, volume 220)


The purpose of this paper is to find explicit formulae for the total residue of some interesting rational functions with poles on hyperplanes determined by roots of type A r = {(e i e j )|1 ≤ i, j ≤ (r+1), ij}. As pointed out by Zeilberger [Z], these calculations are mere reformulations of Morris identities [M], where the total residue function replaces here the iterated constant term. The proof we give of these identities follows closely (as suggested in [Z] Aomoto’s computation [Aom] of generalized Selberg integrals. Recall that Selberg [Se] proved that the following integral:
$$ {S_{r}}\left( {{k_{1}},{k_{2}},{k_{3}}} \right) = \int_{{{{[0,1]}^{r}}}} {\prod\limits_{{i = 1}}^{r} {x_{i}^{{{k_{1}}}}{{(1 - {x_{i}})}^{{{k_{2}}}}}} } \prod\limits_{{1 \le i < j \le r}} {|({x_{i}} - {x_{j}}){|^{{{k_{3}}}}}dx} $$
is a product of Г functions. In this setting, k 1 , k 2 , k 3 are nonnegative integers. Here we will be interested in the Fourier transform of the function
$$ \phi ({k_{1}},{k_{2}},{k_{3}})({x_{0}},x) = \frac{1}{{\prod\nolimits_{{i = 1}}^{r} {x_{i}^{{{k_{1}}}}{{({x_{0}} - {x_{i}})}^{{{k_{2}}}}}{{\prod\nolimits_{{1 \le i < j \le r}} {({x_{i}} - {x_{j}})} }^{{{k_{3}}}}}} }}, $$
more particularly on the value
$${{s}_{r}}({{k}_{1}},{{k}_{2}},{{k}_{3}})(\xi ) = \int_{{{{\mathbb{R}}^{{r + 1}}}}} {{{e}^{{i{{x}_{0}}\xi }}}\phi ({{k}_{1}},{{k}_{2}},{{k}_{3}})({{x}_{0}},x)d{{x}_{0}}dx}$$
where ϕ (k 1, k 2, k 3) (x 0, x) is interpreted as a boundary value of an holomorphic function. As shown by Jeffrey–Kirwan [JK], the value of the function s r (k 1, k 2, k 3) (ξ) is easily deduced from the knowledge of the total residue of the integrand. This reduces the problem to purely algebraic consideration: “integration” means that we will explicitly compute the function ϕ (k 1, k 2, k 3) (x 0, x) modulo derivatives in x 1, x 2..., x r according to the decomposition appearing in Equation 1.1.


Morris Identity Homogeneity Degree Total Residue Basic Subset Dimensional Real Vector Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Aom]
    Aomoto, K., Jacobi polynomials associated with Selberg integrals, Siam Math Analysis. 18 (1987), 545–549.MathSciNetMATHCrossRefGoogle Scholar
  2. [BSV]
    Baldoni-Silva, V. and Vergne, M., Residues formulae for volumes and Erhart polynomials of convex polytopes, Electronic preprint math.CO/0103097 (2001)Google Scholar
  3. [BLV]
    Baldoni-Silva, V., De Loera J.A. and Vergne, M., Counting Integer Flows in Networks, Electronic preprint (2003). Available on Scholar
  4. [BV]
    Brion, M. and Vergne, M., Arrangement of hyperplanes I Rational functions and Jeffrey-Kirwan residue, Ann. Scient. Éc. Norm. Sup. 32 (1999), 715–741.MathSciNetMATHGoogle Scholar
  5. [CRY]
    Chan, C.S., Robbins, D.P. and Yuen, D.S., On the volume of a certain polytope, Experiment. Math. 9 (2000), 91–99.MathSciNetMATHCrossRefGoogle Scholar
  6. [JK]
    Jeffrey, L.C. and Kirwan, F.C. Localization for non-abelian group actions, Topology 34 (1995), 291–327.MathSciNetMATHCrossRefGoogle Scholar
  7. [M]
    Morris, W, Constant term identities for finite and affine root systems, Ph.D thesis, University of Wisconsin, Madison, Wisconsin, 1982.Google Scholar
  8. [St]
    Stanley, R.P., Acyclic flow polytopes and Kostant’s partition function, Conference transparencies available at Scholar
  9. [Se]
    Selberg, A., Bemerkninger om et multipelt integral, Norsk Mat. Tidsskr. 26 (1944), 71–78.MathSciNetMATHGoogle Scholar
  10. [Z]
    Zeilberger, D., A conjecture of Chan, Robbins, and Yuen, Electronic preprint math.CO/9811108 (1998).Google Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • Velleda Baldoni-Silva
    • 1
  • Michèle Vergne
    • 2
  1. 1.Dipartimento di MatematicaUniversitá degli Studi di Roma Tor Vergata Via della Ricerca ScientificaRomaItaly
  2. 2.Centre de MathématiquesEcole PolytechniquePalaiseau CedexFrance

Personalised recommendations